The wife of C.W., a 70-year-old man, brought him to the emergency department (ED) at 4:30 this morning. She told the ED triage nurse that he had had dysentery for the past 3 days, and, last night, he had a lot of “dark red” diarrhea. When he became very dizzy, disoriented, and weak this morning, she decided to bring him to the hospital. C.W.'s vital signs (VS) were 70/- (systolic blood pressure [BP] 70 mm Hg, diastolic BP inaudible), 110, 20, 99.1° F (37.3° C). A 16-gauge IV catheter was inserted, and a lactated Ringer's (LR) infusion was started. The triage nurse obtained the following history from the patient and his wife. C.W. has had idiopathic dilated cardiomyopathy for several years. The onset was insidious, but the cardiomyopathy is now severe, as evidenced by an ejection fraction (EF) of 13% found during a recent cardiac catheterization. He experiences frequent problems with heart failure (HF) because of the cardiomyopathy. Two years ago, he had a cardiac arrest that was attributed to hypokalemia. He also has a long history of hypertension (HTN) and arthritis. He has also had atrial fibrillation in the past but it has been under control recently. Fifteen years ago he had a peptic ulcer. An endoscopy showed a 25 × 15 mm duodenal ulcer with adherent clot. The ulcer was cauterized, and C.W. was admitted to the medical intensive care unit (MICU) for treatment of his volume deficit. You are his admitting nurse. As you are making him comfortable, Mrs. W. gives you a paper sack filled with the bottles of medications he has been taking: enalapril (Vasotec) 5 mg PO bid, warfarin (Coumadin) 5 mg/day PO, digoxin (Lanoxin) 0.125 mg/day, PO, potassium chloride 20 mEq PO bid, and diclofenac sodium (Voltaren) 50 mg PO tid. As you connect him to the cardiac monitor, you note that he is in sinus tachycardia. Doing a quick assessment, you find a pale man who is sleepy but arousable and oriented. He is still dizzy, hypotensive, and tachycardic. You hear S3 and S4 heart sounds and a grade II/VI systolic murmur. Peripheral pulses are all 2+, and trace pedal edema is present. Lungs are clear. Bowel sounds are present, midepigastric tenderness is noted, and the liver margin is 4 cm below the costal margin. A Swan-Ganz catheter and an arterial line are inserted.
1. What may have precipitated C.W.'s gastrointestinal (GI) bleeding?
2. From his history and assessment, identify five signs and symptoms (S/S) of GI
bleeding and loss of blood volume.
3. What is the most serious potential complication of C.W.'s bleeding?
4. What is the effect of C.W.'s blood pressure on his kidneys?
Case study progress:
C.W. receives a total of 4 units of packed red blood cells (PRBCs), 5 units of fresh
frozen plasma (FFP), and several liters of crystalloids to keep his mean BP above 60 mm Hg.
On the second day in the MICU, his total fluid intake is 8.498 L and output is 3.66 L for a
positive fluid balance of 4.838 L. His hemodynamic parameters after fluid resuscitation are
pulmonary capillary wedge pressure (PCWP) 30 mm Hg and cardiac output (CO) 4.5 L/min.
5. Why will you want to monitor his fluid status very carefully?
6. List at least six things you will monitor to assess C.W.'s fluid balance.
7. Explain the purpose of the FFP for C.W.
Case study progress:
As soon as you get a chance, you review C.W.'s admission laboratory results. These
were drawn before he received the PRBCs.
· Sodium – 138 mEq/L
· Potassium – 6.9 mEq/L
· BUN – 90 mg/dL
· Creatinine – 2.1 mg/dL
· WBC – 16,000/mm 3
· Hgb – 8.4 g/dL
· Hct – 25%
· PT – 23.4 seconds
· INR – 4.2
8. After examining the lab results, are there any concerns with C.W.'s electrolyte levels?
Explain your answer.
9. In view of the previous lab results, what diagnostic test will be performed and why?
10. Evaluate this ECG strip, and note the effect of any electrolyte imbalances.
11. Why do you think BUN and creatinine are elevated?
12. What do the low hemoglobin (Hgb) and hematocrit (Hct) levels indicate about the
rapidity of C.W.'s blood loss?
13. What is the explanation for the prolonged prothrombin time/international normalized
14. What will be your response to the prolonged PT/INR? (Select all that apply.)
a. Prepare to administer a STAT dose of protamine sulfate.
b. Hold the warfarin.
c. Monitor C.W. for signs and symptoms of bleeding.
d. Obtain an order for aspirin if needed for pain.
e. Avoid injections as much as possible.
15. What safety precautions should be considered in light of his prolonged PT/INR?
16. How do you account for the elevated white blood cell count?
Case study progress:
Mrs. W. has been with her husband since he arrived at the emergency department
and is worried about his condition and his care.
17. List four things you might do to make her more comfortable while her husband is in
1. Present the medical management of Peptic Ulcer Disease by highlighting:
a. Nutritional therapy
b. Surgical therapy